Loading ...
Sorry, an error occurred while loading the content.

15066Re: [GIWorld-Hepatitis] Neupogen/Painkillers and the Liver (repost)

Expand Messages
  • claudine intexas
    Jul 25, 2004
    • 0 Attachment
      Excerpted from "Dr. Melissa Palmer's Guide To
      Hepatitis and Liver Disease"
      � Copyright Melissa Palmer, MD 1999.

      Painkillers and the Liver

      "Which type of painkiller is safer for my liver -
      acetaminophen (Tylenol), or nonsteroidal anti-inflammatories (such as
      Aspirin,or Motrin)?"

      Acetaminophen (APAP or Tylenol) is a medication used to control pain
      (known as an analgesic) and fever (known as an antipyretic). It does
      this without producing the stomach discomfort often experienced with
      aspirin and other nonsteroidal anti-inflammatories (NSAIDs). This
      capability has caused acetaminophen to become a very popular
      alternative to NSAIDs. In small doses (i.e. less than four grams per
      day, or eight pills taken over a twenty-four hour period of time)
      acetaminophen is quite safe for the liver. (Note: each acetaminophen
      tablet or pill typically contains 500mg of acetaminophen). In fact,
      acetaminophen is the recommended medication for relieving minor
      aches, pains and headaches from any cause in individuals with liver
      disease.

      However, when taken in excessive quantities or when combined with
      alcohol, acetaminophen may cause death due to liver failure. In fact,
      an overdose of acetaminophen is one of the most common causes of
      liver failure, as well as the most common cause of drug-induced liver
      disease in the United States. And, after acetaminophen became readily
      available in 1960 as an over-the- counter medication, it became one
      of the most popular instrumentality's for attempting suicide. For
      liver injury to occur, acetaminophen must generally be consumed in a
      quantity exceeding fifteen grams within a short period of time, such
      as in a single dose. Although uncommon, an ingestion of between seven
      to ten grams at one time may also cause liver damage. The consumption
      of alcohol in conjunction with acetaminophen significantly increases
      the likelihood that an individual will incur severe liver damage.
      Therefore, individuals who consume alcohol on a regular basis should
      probably limit acetaminophen intake to a maximum of one to two grams
      per day (i.e. two to four pills within a twenty-four hour period).
      Still, the best advise for individuals with liver disease is to
      totally abstain from alcohol.

      Individuals should take special note that acetaminophen is also an
      active ingredient in more than two hundred other medications,
      including Nyquil and Anacin 3. So, it is essential to carefully read
      the labels of all over-the- counter medications carefully. Other
      commonly used medications such as omeprazole (Prilosec), phenytoin (
      Dilantin), and isoniazid (INH) may increase the risk of liver injury
      caused by acetaminophen. It is always in the liver patient's best
      interests to consult with his or her hepatologist prior to taking any
      medication.

      Acetylsalicylic acid (Aspirin) and other NSAIDs are drugs which are
      widely used for their anti-inflammatory and analgesic effects. They
      also have the potential to cause drug-induced liver disease. In fact,
      many NSAIDs have been withdrawn from the market due to their harmful
      effects on the liver (known as hepatotoxicity). All NSAIDs have the
      potential to cause liver injury. However, some NSAIDs are more
      hepatotoxic than others. The NSAIDs which are presently on the
      market, yet are frequently associated with liver injury are: aspirin
      (ASA), diclofenac (Voltaren), and sulindac (Clinoril). Therefore,
      individuals with liver disease should avoid using these NSAIDs. Older
      women seem to be particularly susceptible to the hepatotoxicity of
      NSAIDs, and are best advised to avoid NSAIDs altogether. Individuals
      who have developed complications of cirrhosis, (known as
      decompensated cirrhosis), such as ascites (accumulation of fluid in
      the abdomen) or bleeding esophageal varices (enlarged blood vessels
      in the esophagus), are at increased risk for kidney injury due to
      NSAIDs. Since this may lead to both liver and kidney failure, known
      as hepatorenal syndrome, individuals with advanced liver disease are
      best advised to totally avoid all NSAIDs.

      In conclusion, acetaminophen taken in moderate dosages is generally
      the safer choice for the relief of minor aches and pains occurring in
      individuals with any type of hepatitis or liver disease.
    • Show all 18 messages in this topic